Wisconsin, 2010

Funnel Cloud in Wisconsin, September 1, 2010

September 1, 2010 · NWS GRB · 1 event in 1 county or zone

Cumulus clouds that formed along a west-moving Lake Michigan breeze produced a funnel cloud near Oshkosh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Cumulus clouds that formed along a west-moving Lake Michigan breeze produced a funnel cloud near Oshkosh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 1, 1:53 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 1:53 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CDT WED SEP 1 2010

.SHORT TERM...TNGT AND THU. MAIN FCST FOCUS TO BE ON PCPN TRENDS
STARTING LATE TNGT AND THEN CONTINUING THRU THU. WL HAVE TO WATCH
POTENTIAL FOR LOCALLY GUSTY WNDS AND HVY RAINFALL ON THU.

THE 19Z MSAS SFC ANALYSIS SHOWED A CDFNT EXTENDING FROM NRN LK MI
SWWD THRU CNTRL WI INTO NRN IA. A WEAK AREA OF HI PRES WAS LOCATED
OVR THE ERN HALF OF MN AND SEVERAL AREAS OF LOW PRES WERE
SITUATED OVR THE PLAINS. LATEST RADAR MOSAIC DID PICK UP A FEW
SHWRS OVR LWR MI AND VSBL SATL IMAGERY HAD ERN WI SOCKED UNDER A
5-7K FT DECK OF CLDS.

THE CDFNT IS EXPECTED TO PULL UP STNRY NEAR THE WI/IL BORDER THIS
EVENING AND THEN START TO HEAD BACK NORTH AS A WRMFNT DURING THE
OVRNGT HRS. THIS IS DUE TO A STRENGTHENING UPR TROF WHICH IS FCST
TO DIG SEWD INTO THE NRN PLAINS. SW WNDS AHD OF THIS TROF WL BE ON
THE INCREASE...THUS ALLOWING THE BNDRY TO START LIFTING BACK
NORTH. BEST DYNAMICS AND LIFT TO BE FOCUSED OVR THE UPR MS VALLEY
WHERE A CDFNT AND SEVERAL SHRTWVS TO BE SITUATED. MSTR CONVERGENCE
ALONG THE DEVELOPING WRMFNT WL ALSO BE A FOCAL POINT FOR PCPN TO
OUR SOUTH. EXPECT TO SEE SHWRS/TSTMS APPROACH NE WI FROM THE WEST
AND SOUTH LTR TNGT...THUS SML POPS TO BE PLACED GENERALLY SOUTH OF
A AUW-MTW LINE WITH DRY CONDITIONS ELSEWHERE. WNDS ARE FCST TO BE
RELATIVELY LGT AND WITH YDA'S PCPN COUPLED WITH INCREASING LOW-LVL
MSTR...WL NEED TO ADD SOME PATCHY FOG TO THE FCST. HAVE NUDGED MIN
TEMPS UP A FEW DEGS INLAND AS CLDS INCREASE AND DEW PTS RISE.

AS THE UPR TROF REACHES THE UPR MS VALLEY ON TUE...THE CDFNT
DRIVES THRU MOST OF WI REACHING ERN SECTIONS BY LATE AFTERNOON.
SUFFICIENT INSTABILITY (LI'S SUB-ZERO/CAPES APPROACHING 1K J/KG)...
MSTR (DEW PTS IN THE 60S) AND LIFT (CDFNT/RGT ENTRANCE RGN OF UPR
JET) TO COMBINE TO BRING A RAINY DAY TO ALL OF NE WI. MDLS ALSO
INDICATE STG 0-6KM BULK SHEAR WHICH COULD LEAD TO STRONGER TSTMS
AND THE POTENTIAL FOR GUSTY WNDS AND HVY RAINFALL. MAX TEMPS TO BE
LIMITED BY THICK CLD CVR AND PCPN...SO FAVOR THE COOLER MET GUID.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

PROGRESSIVE PATTERN CONTINUES OVER AREA INTO LATER PERIODS WITH
WESTERN RIDGE SHIFTING EAST INTO LAKES AND EAST COAST.
TEMPERATURES FOR LATER PERIODS EXPECTED TO RETURN TO AT OR ABOVE
NORM LEVELS.

CONCERNS THIS PERIOD...SYSTEM MOVING THROUGH THU INTO FRI AND THEN
NEXT SYSTEM MOVING THROUGH MON TO TUE TIME PERIOD. COLD FRONT TO
EXIT THU AFTN/EVE WITH LINGERING POPS THROUGH THE EVENING HOURS. WRAP
AROUND MOISTURE WITH UPPER LOW MOVING THROUGH SUPERIOR REGION
MOVES IN BY FRI MORNING. COLDEST AIR MOVES TO THE NORTH OF THE
REGION...THOUGH STEEP LAPSE RATES AND VORT ENERGY MOVING THROUGH
WILL LEAD TO SHOWER ACTIVITY OVER NORTHEAST WI ON FRI. SOME CONCERN
WITH WIND TRAJECTORY OVER NORTH CENTRAL THAT SHOWERS WILL LINGER
INTO NIGHTTIME HOURS FRI WITH LAKE EFFECT SHOWERS. SIG SUBSIDENCE
DOES NOT WORK IN UNTIL SAT MORNING. WINDS TO BE STRONG FRI AS LOW
DEEPENS OVER REGION. STILL SOME DIFFERENCES IN POSITION AND DEPTH
THOUGH.

QUIET WEATHER...BUT COOL FOR THE WEEKEND AS HIGH PRESSURE WORKS
IN. LITTLE CHANGE MADE TO TEMP THOUGHTS FROM PREVIOUS FORECAST.
WARM FRONT/WAA TO WORK NORTH THROUGH AREA ON SUN NIGHT/MON LEADING TO
SHOWER CHANCE. WILL KEEP THUNDER IN GRIDS WITH MID LEVEL LAPSE
RATES AROUND 7.5. SHOWERS TO CONTINUE IN AREA UNTIL COLD FRONT
MOVES THROUGH TUE PERIOD.
&&

.AVIATION...VFR CONDITIONS TO PREVAIL THRU THIS EVENING...HOWEVER
LOOK FOR CIGS AND VSBYS TO QUICKLY DROP TO IFR/MVFR CONDITIONS LTR
TNGT DUE TO FOG. IFR/MFVR CONDITIONS TO THEN CONT THRU MUCH OF THU
AS A CDFNT MOVS THRU THE RGN ACCOMPANIED BY SHWRS AND SCT TSTMS.
THE FNT IS EXPECTED TO REACH CNTRL WI BY MID-AFTERNOON AND ERN WI
BY LATE AFTERNOON WITH A WND SHFT FROM SOUTH TO WEST.
&&

.MARINE...GALE EVENT IS POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY
NIGHT...AS A DEEPENING AREA OF LOW PRESSURE MOVES THROUGH THE WRN
GREAT LKS RGN. COLD ADVECTION OVER WARM LAKE WATERS TO LEAD TO SIG
INSTABILITY WITH GALE FORCE GUSTS LIKELY BEGINNING SOMETIME
FRIDAY AFTERNOON INTO FRIDAY NIGHT. HAVE DECIDED TO WAIT ON
PUTTING HEADLINE OUT AT THIS TIME AS MODELS SHOWING SIG DIFFERENCE
IN PRESSURE PATTERN WITH LOW...SOME SHOWING WEAKER/BAGGY GRADIENT
OVER NORTHER PART OF LAKE. WIND TRAJECTORIES ALSO BECOME MORE
FAVORABLE FRI NIGHT. ENOUGH TIME EXISTS BEFORE HEADLINES NEEDED TO
WAIT ANOTHER RUN CYCLE.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
Hazardous weather outlook, Sep 1, 2:06 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
306 PM CDT WED SEP 1 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
306 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL AND EAST
CENTRAL WISCONSIN LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR THURSDAY AND EARLY
THURSDAY NIGHT. WIDESPREAD CLOUD COVER WILL LIKELY LIMIT DAYTIME
HEATING...RESULTING IN ONLY MARGINAL INSTABILITY. IF ENOUGH
HEATING OCCURS...A FEW STRONG STORMS WITH GUSTY WINDS...HAIL AND
HEAVY RAINFALL ARE POSSIBLE.

STRONG NORTHWEST WINDS MAY IMPACT NORTHERN DOOR COUNTY ON FRIDAY
AFTERNOON AND FRIDAY NIGHT. GUSTS TO 40 TO 50 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-022015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
306 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT GENERALLY SOUTH OF
ALGOMA. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY AND EARLY
THURSDAY NIGHT. BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE LIKELY AGAIN FROM
THURSDAY NIGHT THROUGH SATURDAY MORNING...AS GUSTY WEST TO
NORTHWEST WINDS DEVELOP IN THE WAKE OF A DEPARTING LOW PRESSURE
SYSTEM. GALE FORCE GUSTS ARE LIKELY FOR AREAS ADJACENT TO
NORTHERN DOOR COUNTY...INCLUDING THE DEATHS DOOR REGION...LATE
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.

AK/TE

The radar

The Green Bay radar (KGRB), 61 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winnebago

When
September 1, 6:35 PM CST to 6:39 PM CST
Where
Winnebago County, 2 mi NE of Oshkosh
Reported by
Trained Spotter
Coordinates
44.041, -88.522

A funnel cloud was seen and photographed by a storm spotter near Oshkosh.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247587.